• Cornea/External Disease, Ocular Pathology/Oncology

    Review of: Corneal melt in conjunctival intraepithelial neoplasia

    Warren N, Mercer R, Haddad J, et al. American Journal of Ophthalmology Case Reports, September 2020

    This case report describes corneal melt in a patient treated with topical interferon (INF) alpha 2b for conjunctival intraepithelial neoplasia (CIN) and carcinoma in situ of the cornea.

    Outcomes

    The 89-year-old patient presented with left eye pain and 4 months of gelatinous paralimbal lesions extending into the cornea. He was referred due to concern for squamous cell carcinoma of the cornea and conjunctiva. The patient had several risk factors for corneal melt including history of trauma requiring penetrating keratoplasty, neurotrophic cornea, early limbal stem cell deficiency, history of cryotherapy, keratoconjunctivitis sicca, chronic use of glaucoma medications and steroid medications.

    Excisional biopsy was performed, and histopathologic analysis revealed carcinoma in situ of the cornea and CIN grade 3. The margins were treated with cryotherapy, and on postoperative day 1, amniotic membrane was placed on the ocular surface.  The patient was treated with off-label use of INF alpha 2b, 4 times daily. Other postoperative treatments included vigamox, prednisolone and oral doxycycline. The amniotic membrane graft was replaced every 3 to 4 weeks. By week 8, there was a new epithelial defect and the cornea was progressively thinning. Spectral-domain OCT showed stromal thinning and epithelial remodeling. Although interferon and prednisolone therapy were discontinued, there was severe central thinning of the cornea by week 11.

    Limitations

    The authors advised caution when using IFN alpha 2b and attributed the corneal melt to topical interferon. However, it is difficult to pinpoint the cause of the corneal melt in this case given the multiple risk factors including history of trauma requiring penetrating keratoplasty, diabetes mellitus, neurotrophic cornea, early limbal stem cell deficiency, history of cryotherapy, keratoconjunctivitis sicca, chronic use of glaucoma medications and steroid medications. 

    Clinical significance

    The management of CIN would not change based on this report. However, physicians can consider a discussion of the possibility of corneal thinning and eventual corneal melt during the informed consent process in patients with a complex ocular history.